Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

June 23, 2010Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 2010, 8:21 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 8:21 PM EDT (00:21 UTC)
Expired
Jun 23, 2010, 9:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:16 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:31 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 23, 7:31 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED SHORT TERM
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT WED JUN 23 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 PM EDT WED JUN 23 2010)
A COLD FRONT SYSTEM WILL MOVE SOUTHEAST THROUGH SOUTHWEST LOWER
MICHIGAN OVERNIGHT. AHEAD OF THIS FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING. DAMAGING
WINDS...HEAVY RAINFALL...LARGE HAIL...AND EVEN A TORNADO WILL ALL BE
POSSIBLE.

HIGH PRESSURE WILL THEN BUILD IN ACROSS THE AREA FOR THE DAY ON
THURSDAY AND MOST OF FRIDAY. THIS WILL BRING MORE COMFORTABLE AIR IN
ACROSS THE AREA. THE WEEKEND LOOKS UNSETTLED WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. THE NEXT WORK WEEK LOOKS DRY WITH NEAR
SEASONAL TEMPERATURES.

&&

.SHORT TERM...(433 PM EDT WED JUN 23 2010)
(TONIGHT THROUGH THURSDAY)

MAIN CONCERN IS CONVECTIVE STRENGTH AND TIMING OVERNIGHT.

AFTERNOON SWODY1 UPDATE FROM SPC IS PRETTY MUCH THE SAME AS THE LATE
MORNING UPDATE. THE ENTIRE CWA REMAINS IN AT LEAST A SLIGHT RISK FOR
SEVERE WEATHER.

20Z SHOWS 40-50 KT EFFECTIVE SHEAR OVER MOST OF LOWER MI WITH MLCAPE
VALUES GREATER THAN 1000 J/KG LIMITED TO EXTREME SRN LOWER MI. WATER
VAPOR IMAGES SHOW AN AREA OF SUBSIDENCE WORKING ACROSS WI AT THIS
TIME WITH VISIBLE CHANNEL SHOWING FAIRLY UNIMPRESSIVE SHALLOW
CUMULUS CONVECTION BENEATH THIS AREA. SOME EVIDENCE OF SLIGHTLY
DEEPER CONVECTION BEGINNING TO DEVELOP ALONG COLD FRONT THAT
EXTENDED FROM NW WI THROUGH NE KS AT 20Z.

CURRENTLY FAVOR A SCENARIO OF CONVECTION BEGINNING NEAR OR SOUTH OF
I-94 CORRIDOR IN THE EARLY EVENING AND MOVING SE OUT OF THE AREA...
FOLLOWED BY CONVECTION BREAKING OUT OVER MUCH OF THE REST OF LOWER MI
AROUND SUNSET AHEAD OF THE FRONT. DEEP LAYER SHEAR AND MLCAPE VALUES
ARE SUFFICIENT FOR STRONG/SEVERE MULTICELL CONVECTION. THE MAIN
THREAT CONTINUES TO BE WIND...HOWEVER BELIEVE LARGE HAIL IS MORE
OF A THREAT NOW GIVEN IMPRESSIVE -10 TO -30 CAPE VALUES UPSTREAM
OVER WI. TORNADO THREAT STILL LOOKS RELATIVELY LOW GIVEN POOR
CONCENTRATION OF SHEAR BELOW 1 KM.

CONVECTION SHOULD CLEAR THE CWA SHORTLY AFTER MIDNIGHT WITH NO
SIGNIFICANT WEATHER EXPECTED THROUGH THURSDAY.

&&

.LONG TERM...(400 PM EDT WED JUN 23 2010)
(THURSDAY NIGHT THROUGH WEDNESDAY)
HAVE ADDED POPS FOR FRIDAY NIGHT.  BY THEN THE SURFACE AND UPPER
RIDGE BREAKS DOWN AND A WARM FRONT WILL SET UP OVER NRN LOWER.  AN
MCS COULD POTENTIALLY TRACK ALONG AND SOUTH OF THIS BOUNDARY.  WE
SHOULD REMAIN IN AN ACTIVE PATTERN THROUGH THE WEEKEND AS WE STAY IN
AN UNSTABLE AIR MASS.  THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
SHOWING A COLD FRONT BARRELING INTO THIS MUGGY AIR MASS SUNDAY
EVENING.

WILL GO WITH A DRY FORECAST FOR THE FIRST HALF OF NEXT WEEK AS A DRY
NORTHWEST FLOW SHOULD SET UP.

HAVE BUMPED TEMPS WARMER FROM FRIDAY NIGHT THROUGH SUNDAY AS THE
TREND IS FOR SW LOWER MICHIGAN TO BE IN THE WARM SECTOR.  HUMIDITY
LEVELS WILL ALSO BE CLIMBING IN THIS TIME FRAME.

&&

.AVIATION...(731 PM EDT WED JUN 23 2010)
STRONG THUNDERSTORMS WILL BE WITHIN THE AREA THIS EVENING.  SOME OF
THIS STORMS WILL CONTAIN STRONG GUSTY WINDS AND OCCASIONAL IFR IN
HEAVY RAIN.  THE STORMS WILL EXIT FROM WEST TO EAST BY 06Z.  THERE
SHOULD BE ENOUGH WIND/MIXING TO PREVENT FOG BEHIND THE RAIN.
THEREFORE VFR CONDITIONS WILL PREVAIL.  SKIES ARE EXPECTED TO CLEAR
TOWARD MID DAY THURSDAY.

&&

.MARINE...(205 PM EDT WED JUN 23 2010)
DEEPER MIXING HAS ALLOWED THE LOW LEVEL JET TO MIX DOWN AND SFC
WINDS ARE GUSTING TO 30-35 KNOTS ALONG THE LAKESHORE AT 2 PM. WEB
CAMS REVEAL ROUGH CONDITIONS AS WELL. HAVE ISSUED A SMALL CRAFT
ADVISORY THROUGH TONIGHT TO COVER THE CHANGING CONDITIONS.

&&

.HYDROLOGY...(100 PM EDT WED JUN 23 2010)
BIGGEST CONCERN FROM A HYDROLOGICAL STANDPOINT WILL BE THE NEXT 24
HOURS AS AT LEAST ONE MORE ROUND OF RAIN WILL BE LIKELY ACROSS THE
AREA. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS NEAR
AND SOUTH OF I-96. EARLY MORNING STORMS DROPPED ABOUT HALF AN INCH
OF RAIN SOUTHWEST OF A LUDINGTON TO JACKSON LINE...WITH SOME AREAS
REPORTING WELL OVER AN INCH SOUTHWEST OF A GRAND HAVEN TO BATTLE
CREEK LINE.

ANTECEDENT RAINFALL AMOUNTS OF SEVERAL INCHES IN THE WATCH AREA OVER
THE PAST WEEK...COMBINED WITH HIGH PWATS AND EFFICIENT RAIN
PRODUCTION JUSTIFIES THE CONTINUATION OF THIS WATCH. MORE
SIGNIFICANT FLOODING CONCERNS SHOULD BE LOCALIZED DUE TO TRAINING OF
CONVECTIVE CELLS.

DEPENDING ON HOW THINGS EVOLVE THIS AFTERNOON...MAINSTEM RIVERS
LIKELY WILL HAVE AT LEAST SOME RESPONSE OVER THE NEXT FEW DAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....FLASH FLOOD WATCH UNTIL MIDNIGHT EDT FOR AREAS ALONG AND SOUTH
OF I-96.
LM....SMALL CRAFT ADVISORY UNTIL 5 AM THURSDAY SOUTH OF PENTWATER.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    JK
AVIATION:     JK
MARINE:       MEADE
HYDROLOGY:    TJT
Hazardous weather outlook, Jun 23, 6:06 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
606 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THROUGH TONIGHT.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR SOUTHWEST LOWER
MICHIGAN TONIGHT. SIGNIFICANT DAMAGING WINDS IN EXCESS OF 75 MPH
WILL BE POSSIBLE WITH THE STORMS. LARGE HAIL AND NEAR CONTINUOUS
LIGHTNING ARE EXPECTED AS WELL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. RAINFALL WILL BE LOCALLY HEAVY WITH THE THUNDERSTORMS AND
IF THEY PERSIST OR REPEAT OVER THE SAME AREA FLOODING COULD OCCUR.
THE MAIN STORM MOTION WILL BE EAST AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE FOR THE
WEEKEND.

ELEVATED WATER LEVELS ARE POSSIBLE ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

LMZ844>849-240815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
606 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

FAST MOVING THUNDERSTORMS WITH DANGEROUS WINDS...HAIL AND FREQUENT
LIGHTNING WILL POSE A RISK FOR MARINERS THROUGH TONIGHT. WAVES
WILL BE HIGHER NEAR ANY THUNDERSTORMS. THE STORMS WILL BE TRACKING
EAST AT AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AT TIMES THROUGH TONIGHT.

MJS JK

In the hours before

Special weather statement, Jun 23, 8:14 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT WED JUN 23 2010

MIZ073-074-240115-
CALHOUN-JACKSON-
814 PM EDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF JACKSON...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PULASKI...            CONCORD...            PARMA...
  HORTON...             SANDSTONE...          SPRING ARBOR...
  LIBERTY TWP...        JACKSON...            VANDERCOOK LAKE...
  CLARK LAKE...         MICHIGAN CENTER...    LEONI...
  BROOKLYN...           NAPOLEON...           GRASS LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR
SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4212 8486 4230 8486 4237 8413 4208 8413
TIME...MOT...LOC 0014Z 269DEG 27KT 4221 8475

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:14 PM EDTSpecial Weather StatementGRRJackson61 min
Jun 23, 8:34 PM EDTTornado WarningGRRJackson41 min
Jun 23, 8:45 PM EDTSpecial Marine WarningGRR60 min
Jun 23, 9:17 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson58 min
Jun 23, 9:18 PM EDTRiver Flood AdvisoryGRRCalhoun21 hr
Jun 23, 9:54 PM EDTAreal Flood AdvisoryGRRJackson11 hr
Jun 23, 11:59 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola61 min
Jun 24, 12:19 AM EDTRiver Flood AdvisoryGRRJackson22 hr
Jun 24, 1:09 AM EDTSpecial Weather StatementGRRClare, Isabella66 min
Jun 24, 10:48 AM EDTRiver Flood AdvisoryGRRIngham24 hr
Jun 24, 10:48 AM EDTRiver Flood AdvisoryGRRCalhoun5 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.